Lithium toxicity, or lithium overdose, can occur when a person takes too much of a mood-stabilizing medication that contains lithium. It can also develop when the body does not excrete lithium properly.
If a person in the United States suspects a lithium overdose, they should contact Poison Control right away on 1-800-222-1222.
In this article, we provide important information about lithium toxicity, including common symptoms, causes, complications, and treatments, as well as when to see a doctor.
The symptoms of lithium toxicity generally relate to how much lithium is in the person’s blood and bodily tissues.
Typically, higher blood lithium levels will result in symptoms that are more numerous and severe. However, the symptoms or degree of toxicity may not always correlate with blood lithium levels because lithium acts inside cells, and serum levels only measure the lithium outside of cells.
In addition, some people are more sensitive to lithium than others.
People with mild or moderate lithium toxicity typically experience symptoms that include:
Moderate or severe lithium toxicity may cause the following symptoms:
Lithium toxicity occurs when too much lithium builds up in the bodily tissues or blood.
Lithium helps stabilize mood through its effects on the balance of brain chemicals called neurotransmitters, which include serotonin, norepinephrine, and dopamine.
Research has shown that lithium is effective in the treatment of several different conditions. However, it has a very narrow therapeutic index, meaning that toxicity can develop at dosages close to those that are ideal for treatment.
Due to this, it is relatively easy and common for people taking lithium to develop mild toxicity through, for instance, taking an extra pill or not staying hydrated enough.
Not everyone responds to lithium the same way, meaning that the dosage that causes toxicity can vary among individuals.
Aside from the severity of the overdose and individual medical factors, most cases of lithium toxicity fall into one of three categories, depending on how they occur:
Acute lithium toxicity
This type of toxicity occurs when someone who usually does not take lithium takes a large dose, either by accident or intentionally. Acute toxicity often causes immediate gastrointestinal symptoms, while other symptoms tend to develop over several hours as lithium moves into tissues and cells without prior lithium stores.
Acute-on-chronic lithium toxicity
Acute-on-chronic toxicity occurs when a person who regularly takes lithium takes too much of it, either accidentally, deliberately, or because they received the wrong dose.
The symptoms of acute-on-chronic toxicity can vary from mild to severe, depending primarily on how much more lithium the person has taken compared with their regular dose.
Chronic lithium toxicity
Chronic toxicity occurs when a person who takes lithium in the long term undergoes a change in how their body eliminates or absorbs lithium.
Other medical conditions, especially kidney conditions, are usually responsible for this change. However, factors that increase salt reabsorption in the kidneys can also increase lithium reabsorption. These include:
- dehydration and electrolyte imbalances
- heavy alcohol consumption
- low sodium or salt restricted diets
- nonsteroidal anti-inflammatory drugs (NSAIDs)
- angiotensin converting enzyme (ACE) inhibitors
- heart failure
- diarrhea, nausea, and vomiting
- excessive sweating or exercise
People with chronic lithium toxicity often have symptoms that do not seem to correspond with blood lithium levels. The reason for this is that lithium accumulates in the bodily tissues.
Chronic accumulation also means that symptoms can last for days, weeks, or even months after the person stops taking lithium, as it takes time to leave the bodily tissues.
Lithium tends to accumulate the most in the brain and kidneys. It builds up to a lesser extent in the thyroid, bones, muscles, and liver.
With early detection, accurate diagnosis, and effective treatment, most cases of lithium toxicity resolve without any long-term complications.
However, severe lithium toxicity carries the risk of permanent neurological damage, especially cerebellum conditions.
The longer someone experiences symptoms, the more likely they are to experience long-term complications.
For example, if symptoms continue for more than 2 months after the person stops taking lithium, they are at an increased risk of developing permanent neurotoxicity, which can degrade the fibers that protect nerves. This permanent neurotoxicity is
People with chronic lithium toxicity also seem more likely to develop more severe complications than people with acute or acute-on-chronic cases.
Renal toxicity, which involves conditions that impair the function of the kidneys or their ability to concentrate urine, is more common in people who use lithium in the long term.
People who take lithium for extended periods are also more likely to develop thyroid conditions, especially hypothyroidism, as lithium can interfere with the production and release of thyroid hormones.
In rare instances — usually very severe cases or those that additional health conditions complicate — lithium toxicity can also cause:
- heart failure or peripheral cardiovascular collapse
- kidney failure
There is no specific treatment to reverse lithium toxicity. People with mild cases of toxicity may fully recover after increasing their fluid intake, resting, and reducing their lithium dosage according to a doctor’s directions.
Several types of therapy may help stabilize people with severe or chronic cases of toxicity, including:
- Hemodialysis, which is a procedure that filters excess lithium from the blood. This method uses a remote device that works similarly to a kidney.
- Stomach pumping, which is a procedure that empties the stomach, removing excess lithium that the person has taken recently. It is also known as gastric lavage or whole bowel irrigation.
- Monitoring, in which emergency doctors and nurses carefully observe the person and check their blood to make sure that their serum lithium levels are decreasing. People with severe toxicity may need to stay in an intensive care unit for specialized monitoring.
People who take a large dose of lithium should seek emergency care.
Anyone who takes lithium and experiences signs or symptoms of lithium toxicity should stop taking the medication and talk with a doctor as soon as possible.
They should go to an emergency department or call 911 or Poison Control in the U.S.
Prompt diagnosis and treatment of lithium toxicity can usually reduce the risk of severe or permanent complications.
- If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Call 911 or the local emergency number.
- Stay with the person until professional help arrives.
- Remove any weapons, medications, or other potentially harmful objects.
- Listen to the person without judgment.
- If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours a day at 1-800-273-8255.
Doctors often begin their diagnosis of lithium toxicity by measuring the person’s blood levels of lithium. The standard therapeutic range for serum lithium levels normally falls between
To diagnose toxicity in a person who normally takes lithium, doctors should take their serum levels 6 to 12 hours after their last dose.
A doctor may also check the person’s blood levels for several other chemicals or hormones that have an association with lithium toxicity, including:
To confirm the diagnosis or better understand the extent of the toxicity, a doctor may also order tests to assess or monitor:
- heart function
- kidney function
- oxygen levels
In some cases, doctors may also use brain imaging to help diagnose lithium toxicity.
Most people who recognize the signs and symptoms of lithium toxicity early and seek treatment recover fully. In chronic cases, it may take weeks to months for the symptoms to resolve.
Ignoring or missing signs of toxicity, especially over time, can result in serious complications, including coma or death. Untreated cases of lithium toxicity can also lead to permanent complications, such as brain damage, kidney damage, and serotonin syndrome.
Lithium toxicity is fairly common in people who usually take medications containing lithium. In most cases, when a person receives early diagnosis and treatment, the symptoms are temporary and do not cause lasting damage.
Untreated, severe, or chronic cases of lithium toxicity can be fatal, so it is important for people taking lithium to learn the signs and symptoms of toxicity. If they notice any of these, they should seek medical care as soon as possible.
If a person has taken a large dose of lithium, they will need emergency care.